Health

Is costly CBD going to ease my aching legs? DR MARTIN SCURR answers your health questions 

I have suffered with arthritis pains in both legs for a number of years and painkillers have had only a limited effect, so now I am taking CBD capsules — 10mg four times a day. But they’re not cheap. Am I wasting my time and money?

Frank Johnson, Rothwell, Leeds.

Most of us will have seen adverts promoting cannabidiol (CBD) — and proponents claim that it can treat everything from depression to chronic pain and even cancer.

But can the products that you buy on the High Street actually help?

There are hundreds of active compounds in the cannabis plant, many of which are being investigated for their potential health benefits, but it is CBD that has gained the most attention. This is partly due to high-profile cases involving children with epilepsy.

CBD is used to produce a pharmaceutical drug called Epidyolex, which is licensed for use in treatment-resistant epilepsy. But this is different from the CBD you can buy over the counter.

Most of us will have seen adverts promoting cannabidiol (CBD) — and proponents claim that it can treat everything from depression to chronic pain and even cancer. But can the products that you buy on the High Street actually help? A stock image is used above

And while there is some evidence from animal studies that CBD does have pain-relieving effects — it’s thought to act on receptors in the brain — it’s unclear whether the same is true in humans.

The human studies that have taken place have generally involved doses far higher than are available in High Street products and use formulations that include tetrahydrocannabinol (THC), the most psychoactive compound in the cannabis plant, which is what can induce a ‘high’. CBD products currently available on the High Street contain virtually no THC.

Given this, and the lack of evidence, I can’t say with certainty whether the capsules you take will help — but it seems probable that if they haven’t yet, they’re unlikely to do so in the future.

What’s more, although CBD itself is not thought to cause serious side-effects, it can interact with prescribed drugs — in particular, heart medication, blood thinners and immunosuppressants.

I am sorry not to have more encouraging news.

Given this, and the lack of evidence, I can’t say with certainty whether the capsules you take will help — but it seems probable that if they haven’t yet, they’re unlikely to do so in the future

Given this, and the lack of evidence, I can’t say with certainty whether the capsules you take will help — but it seems probable that if they haven’t yet, they’re unlikely to do so in the future

Even though I take a daily ‘water tablet’ prescribed by my GP for fluid retention, my legs and feet still swell up within minutes of getting out of bed in the morning. I walk as much as I can, but suffer with breathlessness. Is there any solution?

M. Petty, Waterlooville, Hants.

Judging by the list of medicines you’re taking, which you mentioned in your longer letter, it sounds to me as if you are being treated for heart failure and atrial fibrillation.

Heart failure doesn’t actually mean the heart has failed — it means it’s not pumping blood as efficiently as it should. Atrial fibrillation, meanwhile, is a heart rhythm disorder. In other words, the heart is not beating properly.

This allows blood to pool in the heart, which increases the chance of a clot forming. This could travel to the brain and cause a stroke.

That’s why you are on apixaban, an anticoagulant. You also take ramipril and isosorbide, to help keep the blood vessels dilated for a healthy flow of blood, and bisoprolol, a type of beta blocker, to keep your heart rate steady.

If you have heart failure, the body gradually stops excreting fluid and salts as normal, leading to a build-up — which is why your feet and legs are swollen.

When you lie down at night, the fluid migrates up your legs due to gravity, but it returns downwards in the morning.

The diuretic (i.e. the ‘water tablet’ you take) helps rid the body of the excess fluid, although it sounds like you are still retaining a lot, which is why you’re breathless on exertion. Some of the fluid may be in your lungs, which act like sponges, soaking up any moisture.

My first suggestion would be to visit your GP to see if it might be possible to increase the dose of your diuretic.

Having said that, living with heart failure means that, despite medication, some degree of ankle swelling is almost inevitable. More important is the issue of whether you have fluid on your lungs that could be causing your breathlessness.

That may need investigating with a chest X-ray and possibly an echocardiogram (an ultrasound scan of the heart).

When you see your doctor, make sure you stress your concerns about your breathing problems, rather than allowing a focus on your ankle swelling — which, while troublesome, is a less important symptom.

With suitable adjustments to your drug regimen you should be able to walk more freely.

Write to Dr Scurr

Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email [email protected] co.uk — include your contact details. 

Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context and always consult your own GP with any health worries. 

Most Related Links :
todayuknews Governmental News Finance News

Source link

Back to top button